Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Topeka, KS

July 9, 2004Morris County, Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 3:50 AM CDT for Morris County, Shawnee County, Wabaunsee County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2004, 3:50 AM CDT (08:50 UTC)
Expired
Jul 9, 2004, 4:45 AM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Morris County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:32 AM CDTTSTM WND GST 60White City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 12:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090850
SVRTOP
KSC127-177-197-090945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 348 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING PENNY SIZE HAIL.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF ROSSVILLE TO 9
  MILES WEST OF LATIMER...OR ALONG A LINE EXTENDING FROM 26 MILES
  NORTHEAST OF MANHATTAN TO 16 MILES SOUTHEAST OF ABILENE...MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE CITY
  DWIGHT
  ALMA
  PAXICO
  ALTA VISTA
  MAPLE HILL
  COUNCIL GROVE LAKE
  SILVER LAKE
  COUNCIL GROVE
  ESKRIDGE
  TOPEKA
  AUBURN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3921 9561 3920 9602 3910 9602 3914 9636
      3903 9640 3901 9647 3886 9651 3884 9688
      3854 9692 3854 9638 3876 9637 3875 9598
      3888 9593 3887 9552 3904 9552 3905 9562

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 AM CDT, 25 minutes earlier.

Area forecast discussion, Jul 9, 3:25 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT FRI JUL 9 2004

.DISCUSSION...

OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE
FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE
MOISTURE EXPANDS AGAIN TONIGHT.

MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT
THETA-E AXIS INTERSECTION.  THE BOWED LINE PRODUCED WIND DAMAGE AS
IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE
EARLY MORNING HOURS.

THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST
ACROSS THE FORECAST AREA THIS MORNING.  EVEN THOUGH IT IS MOVING
EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE
DEWPOINT AIR.

SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO
THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90
ACROSS THE NORTHCENTRAL COUNTIES.  ANY MCS DEVELOPMENT TONIGHT
SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR
ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA.

EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER
THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH
AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO
THE SOUTH.

HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER
THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5
DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 4:45 PM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT THU JUL 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091015-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
445 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD
BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY...
MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 9, 2:38 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     3 N MINNEAPOLIS         39.17N 97.71W
07/09/2004  60 MPH           OTTAWA             KS   TRAINED SPOTTER

0231 AM     NON-TSTM WND GST 6 SSE HADDAM            39.78N 97.26W
07/09/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 2:44 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TSTM WND GST     3 N BENNINGTON          39.07N 97.59W
07/09/2004  70 MPH           OTTAWA             KS   TRAINED SPOTTER

            WINDS ESTIMATED AT 70+ MPH

&&

SMB
Local storm report, Jul 9, 2:47 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     MORGANVILLE             39.47N 97.20W
07/09/2004  60 MPH           CLAY               KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 3:19 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 N BENNINGTON          39.07N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES

&&

SMB
Local storm report, Jul 9, 3:29 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     WATERVILLE              39.69N 96.75W
07/09/2004  60 MPH           MARSHALL           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 3:42 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             11 E MANCHESTER         39.09N 97.12W
07/09/2004  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington66 min
Jul 9, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington61 min
Jul 9, 2:51 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Marshall, Ottawa, Riley54 min
Jul 9, 3:04 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington116 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley58 min
Jul 9, 3:55 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley110 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningTOPLyon, Morris60 min
Jul 9, 4:50 AM CDTFlash Flood WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee115 min
Jul 9, 4:57 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington2 hr
Jul 9, 5:14 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage61 min
Jul 9, 6:28 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr
Jul 9, 8:30 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.